Big_goitJuly 27, 2020 at 8:07 pmPost count: 11
Hello everyone, I’m a 17 year old with Graves disease. I got diagnosed spring 2019 and a couple months into methimazole treatment, I started having severe muscle spasms. They aren’t like normal spasms though, they are excruciating (they wake me up at night and keep me from being able to live life normally). I usually describe it as “seizing” because all the muscles in my arm or my leg will get rock hard and swell up giving me an incredibly uncomfortable dull throbbing/radiating pain that goes in waves up and down the muscle. It only happens in my arms and legs and can be a single muscle or multiple muscles. It is so painful and I have to stop what I’m doing when this happens (every day, often multiple times a day) because I can’t focus on anything but the pain. It seems to be triggered by use but can be random. After I got treated for graves with surgery, they went away. After my thyroid grew back 6 months after surgery (lol) and I went back on methimazole, the muscle seizing started again intensely, briefly stopped for a few weeks, and now is back again affecting me every single day. Can anyone describe their experience with muscle pain or muscle related symptoms in relation to graves in case it is similar to what I experience? Could this be a side effect of methimazole? Can anyone think of things I could do to help them go away (the only thing I’ve found that helps is ibuprofen and heat)? Could this be another autoimmune disease? Any stories or advice is appreciated. Thanks!KimberlyOnline FacilitatorJuly 29, 2020 at 2:18 pmPost count: 4269
Hello – Hopefully, others who have experienced this will chime in here. One thought would be to get levels checked if it’s been a while, as both hyperthyroidism and hypothyroidism are potential causes of cramping. However, there are other potential causes as well, so definitely mention this to your primary care provider or your endocrinologist.Big_goitAugust 1, 2020 at 4:12 pmPost count: 11
Hello, Kimberly. I’ve told both of the endocrinologists I see and neither of them seem to understand exactly what I mean as these don’t feel or act like normal muscle spasms. They told me to take a multivitamin and stretch. I have been doing this for about a month and the spasms haven’t improved at all. Since I kept reporting these symptoms, I got a full metabolic panel done a couple days ago and the only level I have heard back about so far is phosphorus and that was normal. So I’m still waiting to hear about the calcium, magnesium, and other levels that could potentially be affecting my muscles. I started on a high dose of magnesium and calcium supplements several days ago (after my blood draw) and have not gotten any relief. And since I’m in remission from Graves, I’ve been getting my thyroid levels checked every 2 weeks or so and they’ve been pretty normal though I’m gonna have them done again tomorrow (because I’ve had a recent dramatic increase in graves symptoms) so we’ll see.Big_goitAugust 12, 2020 at 6:41 pmPost count: 11
Since my thyroid levels are normal, my endo ruled out thyroid as the cause of my muscle aches. We considered the possibility it was parathyroid related for a while (because my vitamin D and PTH levels were low) but my calcium levels are normal so that was ruled out as well.
Since I am having a variety of symptoms (headache, stomach pain, nausea, joint pain, fatigue, general sick/weak feeling, etc.) and my thyroid levels are normal, we are starting to consider other diagnoses including POTS and Addisons Disease. I’m getting some blood tests done tomorrow so we’ll see. I’m not excited to potentially go on another autoimmune diagnosis journey ugh.KimberlyOnline FacilitatorAugust 19, 2020 at 5:04 pmPost count: 4269
Wow, that is SO frustrating, but it’s good that you have a doctor who is willing to help you get to the root cause of these new symptoms. Please keep us posted.LaquintaLynseyAugust 22, 2020 at 4:58 pmPost count: 1
I had asevere case of graves with my thyroid levels at 3.5x the norm by the time i had my surgery. I was 103 lbs & 5’6″ so that tells u alot…its now been 3 months since my surgery and i have such bad muscle spasms, or i usually call them charlie horses everywhere, sometimes immobilizing me completely until they pass. Now i have had charlie horses before, maybe a handful of times but now its every day, multiple ti es. Like you, one dr said itwas unrelated, one d4 loaded me up on magnesium and calcium saying it was an imbalance in electrolytes, but my primary said it cud have been damage caused to my parathyroid in thesurgery as the hormone storedin the parathyroid is directly related to muscle spasms or “charlie horses”… i am curious to know what other things could be causing this because i am now on a muscle relaxer which makes me sleep all day…i need to fix this!!KimberlyOnline FacilitatorAugust 24, 2020 at 4:25 pmPost count: 4269
Hello and welcome – would you be able to reach out to your thyroid surgeon? Muscle cramping *can* come with hypoparathyroidism, which can happen if the parathyroids are damaged during surgery. The effect is usually temporary. Here’s some additional info:yorkv01August 25, 2020 at 3:41 amPost count: 8
When I was dealing with Graves disease (hyperthyroid) at the age of 12, I had severe muscle spasms at night. After they killed my thyroid with a radiation drink, and put me on Armour thyroid, the spasms went away. I hope this helps you. The spasms have everything to do with your thyroid being out of wack. Once they restore the problem, they should go away. Make sure you are getting enough minerals. I ate lots of fruits and vegetables and really cleaned up my diet after going thru this. That is an important part of your recovery.Big_goitSeptember 22, 2020 at 9:05 pmPost count: 11
In response to LaquintaLynsey:
Wow that is severe! I relate to everything you say so much! I have recently had another increase in the occurance of these severe spasms (i have no clue why) and it’s, again, gotten to the point where it happens every day multiple times, especially at night. They all seem to vary in strengh, pain, location, length of time they last and I can’t figure out any reason why they would change. The worst ones will immobilize me, like you said, and I can’t do anything but think about how bad the pain is. Again, similar to you, doctors considered parathyroid (but ruled it out), and loaded me up on calcium and magnesium (hasn’t helped at all even at very high doses), and thyroid levels were normal at the time so they said it was unrelated. I have also been tested for a couple other disorders but havent tested positive for anything (like Addisons Disease).
Now it is important to say, I am one month post RAI and still having these spasms. They come in phases, I’ll have bad ones for weeks and weeks, then none for a month, then it’ll come back slightly weaker, then stronger than ever. It makes no sense and I’m not changing anything that could affect this that I know of. I will get my thyroid levels checked in about a week to see how successful RAI was and that should give me some more information.Big_goitSeptember 22, 2020 at 9:11 pmPost count: 11
In response to yorkv01:
Glad to know I’m not the only one who is experiencing this. I will look into Armour Thyroid more, thanks. I hope to start working on my diet soon and cleaning it up (in hopes that it will help many of the things I have) so thanks, that’s good advice. I have to imagine this is thyroid or autoimmune related because I never experienced it until my thyroid starting acting up, it disappeared after surgery, and then started back up once my thyroid grew back, but based on my levels being normal (with mmi) every time we checked, they ruled out thyroid as the cause. I know it is definitely related but they keep telling me it’s not since my levels are normal. But now that I’ve had a full dose of RAI (assuming it worked), why would I still be having the muscle spasms. I am still searching for answers or for doctors who have some experience with this because most of the ones I’ve been to completely dismiss it as thyroid related.
- You must be logged in to reply to this topic.